advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Charlotte, North Carolina, USA:

My daughter, diagnosed seven months ago and on only 5 units of Lantus (insulin glargine) at night time with Novolog only when she eats large quantities of carbs (e.g. pizza, fries, hush puppies, etc), has a hemoglobin A1c of 5.3%. We all were very happy, and her doctor don't know what to think! He told her she was in a "heavy" honeymoon, and that she could even come off her insulin, but we decided a little bit will help keep her pancreas from getting too tired. He wants to wait a year to test her for antibodies.

Should we get her tested now or does it matter? If she is negative, does that mean she might have type 2 diabetes or something else is going on with her pancreas? Would taking insulin hurt her if she's negative?

Lots of questions -- we are just trying not to get to excited because medically speaking she probably is in a huge honeymoon period, but there is still room for miracles and she has so much faith in God anything is possible!

Answer:

The honeymoon periods last variable times in different people. As long as your daughter is not having excessive frequently or severe episodes of hypoglycemia, there does not seem to be any danger in continuing insulin. Most diabetologists do not recommend stopping insulin for fear of insulin allergy when insulin is needed again. It is not likely that young children will come off insulin and stay off insulin.

If she is overweight, has acanthosis nigricans, hypertension, or premature adrenarche, then she may have typeá2 and not typeá1 diabetes but her doctor should be able to distinguish the two either clinically or with some lab assistance like the antibodies you mentioned.

SB

DTQ-20020626092116A
Original posting 9 Jul 2002
Posted to Honeymoon and Diagnosis and Symptoms

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:36
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.